Metformin made me lose time at work today!

By LadyLouAnn Latest Reply 2014-05-14 16:32:48 -0500
Started 2014-02-03 21:54:40 -0600

I really don't like taking Metformin and today was one of those days. I was fine with my morning meds but not long after lunch my stomach started gurgling and cramping, producing gas and then the diarrhea started. I can't afford to be running to the washroom all the time when I am in charge of room full of active children. I ended up coming home early and taking Kaopectate. I've been on Metformin since November 14th so it has been long enough to get used of the meds. What is with this diarrhea and stomach pain? Are there any other meds that will work with out the pain, gas and diarrhea?

22 replies

lisarddl 2014-02-06 22:07:09 -0600 Report

I have had the same problems with metformin. I started taking it over 5 yrs ago and had such such bad episodes of diarrhea that I couldn't leave my apartment for fear of having an accident and by the end of the day my anus would feel like it had been burned by acid. At the time I was taking the max dose and it didn't matter how or when I took it. I took it upon myself to cut back my doses, one pill at a time. When I found a dose that allowed me to have a life, I discussed it with my doctor who put me on actos then, more recently, changed that to glipizide. Unfortunately, this past couple of months, my sugars went wonky so now I am taking lantis instead of the glipizide. Discuss this with your doctor. If s/he brushes you off, see another doctor even if you have to see an endocrinologist.

kkfight4acure 2014-02-05 13:33:39 -0600 Report

I've been takin metformin for a few years now. The trick to it is you have to eat before it! And even with the side effects the first four months you have to stick to it. It's not going to last forever. You have to see the benefits of it , your health! You have to be strong! I'm not going to lie , the first few months Imodium and gasx were my best friend then.. As I got used to it ,, it all got better! But please don't give up!! I understand your situation with the classroom and all , there are things you could possibly work out with your boss! I hope n pray!!

guarisco66 2014-02-05 11:53:51 -0600 Report

I have been on Metformin since Nov. At first it gave me severe stomach upset, even when I took it with a meal. Now, if I do not eat first I am sick. My ranges are pretty good now, mostly 130, so I live with it. But I am lactose intolerant AND have IBS, so Metformin still causes me problems. Cure, anyone?

LadyLouAnn 2014-02-05 18:45:47 -0600 Report

I always take my Met during my meal, so I don't really know what is going on. Maybe I should log/journal what sets me off and then avoid it. It may be interesting.

Glucerna 2014-02-05 20:10:38 -0600 Report

A food log is a great idea to help you identify any foods that consistently cause problems. Note the time you eat, what you eat and the amount, and when you have any symptoms. ~Lynn @Glucerna

TopazDee 2014-02-05 05:53:50 -0600 Report

Lou Ann know where you are coming from I only took 1 metformin it made me so ill just like food poisoning hubby got the GP out who said I had an allergy to them it sounds as if you are very much the same go back to GP and tell him/her your symptoms and ask to be put on an alternative tablet you are doing yourself harm taking medication your body is rebelling against and there are alternatives about.
stay Safe Love and Light Topaz xxx

LadyLouAnn 2014-02-05 18:48:27 -0600 Report

I don't react all the time with the diarrhea but it happens a fair amount. I do get a lot of gas though and that can be quite embarrassing and humiliating.

d35t1ny 2014-02-04 21:53:49 -0600 Report

I am also on Metformin been on since August of 2013 and still to this day I get diarrhea no matter how I take them but I was told that drinking milk with Metformin makes you have diarrhea really bad . I also ask my doctor about it he said it a side effect that some has to deal with but other than that it been working for me

Pandora407 2014-02-06 22:03:47 -0600 Report

Actually you do not have to deal with side effects unless they are mild. If your reaction is moderate to severe your doctor should have no problems changing your medication. You should not have to live with discomfort.

LadyLouAnn 2014-02-05 18:42:38 -0600 Report

I very rarely drink milk but yesterday at lunch I had a variety of fruit with my meal. Maybe I can't have certain fruit. I know I react to green grapes with stomach troubles and diarrhea since taking metformin but I didn't react when I had red grapes.

Glucerna 2014-02-04 16:11:50 -0600 Report

It might not be the metformin that's causing the problems. Please do call your doctor, ask about the best way to take metformin, and get his advice. ~Lynn @Glucerna

Just Joyce
Just Joyce 2014-02-04 08:19:51 -0600 Report

Lady call your doctor. We are not doctors and cannot tell you what is going to work for you. Metformin is best taken if you eat half your meal take the pill then eat the rest of your meal.

dagger1234 2014-02-04 01:29:29 -0600 Report

I'm on metformin too since November. I was taken off insulin and off one glipizide and now had my metformin upped in dosage by 1000. The pills are huge! I feel like throwing up sometimes. I have a pretty pricey pill cuter and it still turns my pills to a powder form. Ugh. Can I eat it in powder form? Or how would u guys suggest me?

LadyLouAnn 2014-02-05 18:50:38 -0600 Report

There must be alternatives to Metformin out there. What are they?

Pandora407 2014-02-06 21:58:47 -0600 Report

Invokana is one alternative and I plan on asking my doctor about it. I have been on Metformin for over a year and have been getting sick fot the last 2 1/2 months to the point it is affecting my job. My Gastrologist has been treating me for UC for 4 years so we thought I was in a flare up but when we could not get it under control he did a colonoscopy and found the UC cleared upped! Also for the day and a half that I was off my Metformin I felt great, once I started it again I started getting sick again. I get diarrhea, cramps, I feel like I have a stomach virus constantly. Also my sugar has been running low. So again I am going off Metformin for 24 hours to test this and if the symptoms improve I will contact my diabetes dr and let him know that my medication needs changed. It has also been suggested at work that I look into intermittent fmla which my Gastrologist is opposed to so I am going to have to check with my other dr as I can not afford to lose my job over this. All I know is I am tired of being sick

Shedav 2014-05-14 16:32:48 -0500 Report

I am on Invokana. I had the same problem as you on Metformin. That stuff was awful! Invokana has worked great for me so far. I have only been on it for 14 days. My numbers are better. The only side effects I have so far is that I am staying thirsty (it makes you want to drink water!) and I am loosing weight! I feel SO much better.

dagger1234 2014-02-05 19:05:18 -0600 Report

I was told I could cut the pill because they have the line in the middle to do so- but my cutter sucks so might have to buy a new one or just eat it whole or it crushed a bit when I cut it lol. There is another liquid form but I don't know how much of a fluid id have to drink so I opted to stick to the med. I already carry enough things being diagnosed with diabetes, I do not want to carry more things.

Just Joyce
Just Joyce 2014-02-04 08:16:14 -0600 Report

I asked the pharmacist when I first started on it. She said that is one pill that cannot be cut and taken. She also said pills that are not scored for cutting should not be cut. The label on my bottle says do not chew or crush.